A woman looks at two nearly identical tubes of medication with a distressed expression.

Two Identical Tubes of Cream, Two Completely Different Uses

My eyesight is so bad that when I misplace my glasses, I need another pair to find them. This can lead to panic: for example, the time I took my glasses off in my car in a break from driving. They fell somewhere in the car and I couldn’t find them. I would not be able to drive without them. Luckily, I found them. I guess I should also have a spare in the car.

Identical tubes, two very different uses

Two tubes of ointment that look the same from the back were the cause of a different kind of panic. Both are an identical shade of light blue, with white at the bottom. They also look similar from the front, except that the names of the drug are right on there. Mylan, the name of the manufacturer, is written in purple under the name of the creams. The names are both purple, with the description of the cream in black underneath.

Fluorouracil v. Estradiol

I am not so nearsighted that I can’t read the writing if the creams are lying on the counter or in a drawer. So on the night that I thought I mistook them, I imagine I was looking at the almost identical backs, but maybe I took off my glasses and the names were blurred. They are Fluorouracil, 5 percent topical cream, and Estradiol .01 percent vaginal cream.

Fluorouracil is well-known to me

As those in skin cancer land know, fluorouracil is the generic of Efudex, use to treat actinic or solar keratoses. Estradiol may look the same, but it is totally different. Its brand name is Estrace, and it contains a small amount of estrogen. It is used for symptoms of menopause, such as vaginal dryness and irritation. While you apply Efudex on the skin, Estrace is inserted in the vagina.

Did I really mix them up?

My bathroom drawers are a mess of unsorted creams and lotions, and this is where my story picks up. One night when I was tired, I reached for a tube that I thought was the Estrace. I put a small amount of cream in the plunger and inserted it. Then I got confused. Had I really inserted the Efudex instead? If I had, would it burn the inside of my vagina? The tubes were next to each other. Both had the same amount in them. Confusion turned to panic. What should I do?

I had to page my doctor

It was bedtime, the time at which I insert the goop twice a week. I took a deep breath and paged the gynecologist. She returned the call. It was probably around 10 at night. Understandably, she sounded annoyed. She said to just stick my finger in and remove the cream and keep the two tubes in SEPARATE places.

Let's try this again

I got the cream out, took a good look at both tubes, and inserted the correct stuff. I was embarrassed.I had probably put the right one in, but you never know. And I don’t know what would have happened if I put the wrong one in and left it in.

Moral of the story: create a better system

The moral of the story, of course, is to keep medicines separate. Skin cancer medications now go in one drawer or cabinet shelf, menopause medications or whatever else you have go in a different place. I can’t say I always do it, but I am trying. I guess I could have also called poison control, but it didn’t occur to me. Even if I had simply looked at their web page, I would have found some useful information, such as help with identifying a pill if you think you took the wrong one. They couldn’t have identified the cream, of course, and they probably would have said what the doctor said.

Do any of your meds look like your other meds? Do you have a good way of keeping them apart?

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The SkinCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.
poll graphic

Community Poll

Have you entered our Skin Cancer Awareness Month Giveaway?